Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 83, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 1998, 2:27 PM CDT for Houston County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1998, 2:27 PM CDT (19:27 UTC)
- Expired
- Jun 16, 1998, 2:55 PM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Houston County, MN
The radar
The La Crosse radar (KARX), 30 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 2:42 PM CDT | Hail 0.75 | Houston, MN | Dime size hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
205 WUUS1 KLSE 161928 RRA SVRLSE MNC055-161955- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 227 PM CDT TUE JUN 16 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 255 PM CDT * AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES WEST OF LA CROSSE...NEAR HOUSTON... MOVING SLOWLY SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AREAS JUST WEST OF HOUSTON THROUGH 255 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:15 AM CDT, 12 hours 12 minutes earlier.
Area forecast discussion, Jun 16, 2:15 AM CDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 AM CDT TUE JUN 16 1998 LATEST ANALYSIS OF DATA SHOWS UPPER LOW MOVING INTO WESTERN ILLINOIS THIS MORNING WITH SEVERAL SHORTWAVES BEING PULLED AROUND THIS LOW. SURFACE TROUGH EXTENDING ACROSS SOUTHEASTERN MINNESOTA AND NORTHEASTERN IOWA CONTINUES TO PROVIDE A FOCUSING MECHANISM FOR SHOWER AND THUNDERSTORM DEVELOPMENT. KARX-88D HAS SHOWN A WEAKENING TREND TO THE CONVECTION DURING THE PAST HOUR. SHORT TERM... MAIN CHALLENGE WILL BE CONVECTIVE ACTIVITY THIS PERIOD. LOW TO MOVE EAST TODAY WITH SHORTWAVES CURRENTLY EMBEDDED IN THE MEAN FLOW AROUND THIS SYSTEM AS WELL AS OTHER SHORTWAVES IN THE ADVANCING SOUTHWEST FLOW TO AFFECT THE AREA TODAY. Q-VECTORS POINTING TO FORCING ACROSS THE FORECAST AREA... INCREASING THROUGH THE PERIOD WITH THE MOST IMPRESSIVE BEING ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA AND SOUTHWEST WISCONSIN AROUND 00Z. SURFACE TROUGH IS DRAGGED ACROSS THE FORECAST AREA TODAY AND IS REPLACED BY RIDGING FOR A SHORT TIME TONIGHT. GIVEN THE NATURE AND NUMBER OF SHORTWAVES AROUND SYSTEM... MODELS HAVING DIFFICULTY RESOLVING THEM. WITH THIS IN MIND AND GIVEN CURRENT ACTIVITY CHANCE POPS WARRANTED. TEMPERATURES MONDAY A FEW DEGREES MORE THAN SUNDAY AND WOULD EXPECT THE SAME TREND TO CONTINUE. FORECAST INPUT... SCATTERED CONVECTIVE ACTIVITY. TEMPERATURES A FEW DEGREES ABOVE PERSISTENCE. LONG TERM... RISING HEIGHTS ACROSS THE REGION IN RESPONSE TO CLOSED LOW DEVELOPING ACROSS THE ROCKIES POINTS TO A WARMING TREND. SHORT WAVES TO MAKE WAY ACROSS THE REGION IN THE DEVELOPING SOUTHWEST FLOW CONTINUING UNSETTLED CONDITIONS. KRC
In the hours before
Special weather statement, Jun 16, 2:23 PM CDT, 4 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-162220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 223 PM CDT TUE JUN 16 1998 ...STRONG THUNDERSTORMS MOVING ACROSS THE AREA... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS SCATTERED ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN. THESE STORMS WERE MOVING SLOWLY SOUTH AT 10 MPH. PEA SIZED HAIL AND WIND GUSTS TO 35 MPH WERE REPORTED AROUND 2 PM IN WYEVILLE...WHICH IS 45 MILES EAST OF LA CROSSE. THROUGH THE AFTERNOON...SLOW MOVING THUNDERSTORMS WILL CONTINUE AFFECTING THE AREA. SOME OF THESE MAY CONTAIN SMALL HAIL... GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. GO INDOORS IF A STORM SHOULD AFFECT YOUR LOCATION. THOMPSON
Special weather statement, Jun 16, 2:23 PM CDT, 4 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-162220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 223 PM CDT TUE JUN 16 1998 ...STRONG THUNDERSTORMS MOVING ACROSS THE AREA... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS SCATTERED ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN. THESE STORMS WERE MOVING SLOWLY SOUTH AT 10 MPH. PEA SIZED HAIL AND WIND GUSTS TO 35 MPH WERE REPORTED AROUND 2 PM IN WYEVILLE...WHICH IS 45 MILES EAST OF LA CROSSE. THROUGH THE AFTERNOON...SLOW MOVING THUNDERSTORMS WILL CONTINUE AFFECTING THE AREA. SOME OF THESE MAY CONTAIN SMALL HAIL... GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. GO INDOORS IF A STORM SHOULD AFFECT YOUR LOCATION. THOMPSON
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.